Alert archive / Maine / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 76, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Sep 9, 2015, 5:26 PM EDT for Aroostook County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2015, 5:26 PM EDT (21:26 UTC)
- Expired
- Sep 9, 2015, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:29 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 9, 3:29 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 329 PM EDT WED SEP 9 2015 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT THEN STALL ALONG THE COAST THURSDAY INTO FRIDAY WHILE LOW PRESSURE MOVES ALONG THE FRONT. && .NEAR TERM /THROUGH THURSDAY/... THE MODELS ARE IN GOOD AGREEMENT THROUGH THE NEAR TERM PERIOD OF THE FORECAST. A COLD FRONT WILL EXTEND ACROSS NW MAINE AT THE START OF THE PERIOD. SHOWERS AND TSTMS EXPECTED ACROSS MAINLY NRN ME. TSTMS MAY CONTAIN GUSTY WNDS AND HEAVY RAIN. BY EARLY THURSDAY MORNING THE FRONT WILL MOVE TO CENTRAL MAINE. THE TSTMS WITH HEAVY PCPN WILL MOVE EAST INTO NEW BRUNSWICK. THE FRONT WILL MOVE INTO THE COASTAL WATERS BY TOMORROW MORNING WHERE IT IS EXPECTED TO REMAIN QUASI-STATIONARY ALONG THE DOWNEAST COAST TOMORROW AS A LOW ALONG THE COAST OF VIRGINIA TOMORROW MORNING DEEPENS AND TRACKS NORTHEAST ALONG THE FRONTAL BOUNDARY. BY THE END OF THE PERIOD THIS LOW WILL TRACK NE TO THE COAST OF NEW JERSEY. TO SMOOTH OUT MINOR DIFFERENCE IN THE MODELS USE A BLEND THE GFS/ECMWF/NAM/GEM FOR MAX/MIN TEMP WND/POP/SKY. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. WIND GUST MIXING LAPSE RATE TOOL HAD A GOOD HANDLE ON CURRENT WIND GUSTS USED IT FOR WIND GUSTS GRID FORECAST. LOADED HPC GUIDANCE FOR QPF. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... THE CONCERN FOR THURSDAY NIGHT INTO FRIDAY WILL BE THE TRACK OF A LOW PRESSURE SYSTEM ALONG THE STALLED COLD FRONT. AT THIS POINT...THE LOW IS EXPECTED TO MEANDER FROM THE JERSEY COAST ON THURSDAY EVENING TOWARDS A POINT SOUTH OF CAPE COD BY EARLY FRIDAY. AN UPPER LEVEL SHORTWAVE ASSOCIATED WITH THIS SURFACE LOW WILL TEND TO TAKE A MORE NORTHEASTWARD PATH AS A BROAD UPPER LEVEL TROUGH DIGS IN THE WESTERN GREAT LAKES ON FRIDAY. AT THIS TIME...WILL BRING OVERRUNNING PRECIP INTO BANGOR AND THE DOWN EAST REGION ON THURSDAY NIGHT AND CONTINUE INTO FRIDAY. ON FRIDAY...WILL ASSIGN THE HIGHEST POPS TO THE DOWN EAST REGION WHILE KEEPING THE SAINT JOHN VALLEY DRY. WHILE THIS LOW IS NOT TROPICAL...THERE IS DEEP MOISTURE WITH HIGH PWS AND A DEEP WARM CLOUD LAYER. SOME UPPER LEVEL INSTABILITY IS ALSO POSSIBLE. AS A RESULT...RAINFALL AMOUNTS MAY REACH NEARLY 2 INCHES THURSDAY NIGHT INTO FRIDAY FOR BANGOR AND DOWN EAST. THERE WILL PROBABLY BE SOME CLEARING LATER FRIDAY...ESPECIALLY IN THE WESTERN ZONES. THIS CLEARING WILL BE DUE TO A BUILDING HIGH PRESSURE SYSTEM THAT IS EXPECTED TO PROVIDE FAIR WEATHER FRIDAY NIGHT AND SATURDAY. FOG LOOKS LIKE A PRETTY LIKELY THREAT WITH THE ANTECEDENT MOISTURE...CLEAR SKIES AND LIGHT WINDS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE WILL MOVE INTO THE CANADIAN MARITIMES ON SUNDAY. IT LOOKS LIKE A DRY DAY...BUT THE DEVELOPING EASTERLY FLOW WILL PROBABLY INDUCE ADVECT LOW LEVEL MOISTURE AND SOME STRATOCUMULUS FIELDS INTO THE AREA...ESPECIALLY BY LATER IN THE DAY. THE EVOLUTION AND MOVEMENT OF A CLOSED UPPER LEVEL LOW IN THE OHIO VALLEY WILL BE THE DETERMINING FACTOR FOR AREA WHETHER SUNDAY NIGHT INTO MONDAY NIGHT. FOR NOW...WILL FAVOR A SOLUTION THAT MOVES THIS SYSTEM TOWARDS THE AREA ON SUNDAY NIGHT AND EXITS THE REGION MONDAY NIGHT. WILL INCREASE POPS SUNDAY NIGHT AND DECREASE FOR TUESDAY. A COLD FRONT WILL CROSS TUESDAY AND INTRODUCE LOWER HUMIDITY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: MVFR CONDITIONS FOR CAR...PQI...HUL AT THE START OF THE PERIOD. FVE IFR IN FOG/SHOWERS/ISOLD TSTMS. CONDITIONS WILL FALL AT CAR...PQI AS THE FRONT PUSHES INTO THE AREA EARLY EVENING TO IFR IN SHWRS/ISOLD TSTMS. IFR CONDITIONS WILL REMAIN UNTIL TOMORROW MORNING. VFR BGR AND BHB. THE FRONT WILL PUSH INTO THE BGR AREA LATE THIS EVENING BRINGING CIGS TO IFR...WILL REMAIN THROUGH THE OVERNIGHT INTO TOMORROW MORNING. A FOG BANK ALONG THE DOWNEAST COAST WILL SETTLE BACK INTO BHB THIS EVENING BRINGS CIGS BACK TO IFR AROUND 10 PM...WITH FOG SETTLING BACK IN AROUND MIDNIGHT. CONDITIONS ALL SITES EXCEPT BHB WILL IMPROVE TO MVFR NORTH TO SOUTH AS THE FRONT PUSHES INTO THE COASTAL WATERS. BHB WILL REMAIN UNDER THE INFLUENCE OF THE FRONTAL BOUNDARY. AS THE LOW BEGINS MOVING NORTH ALONG THE FRONTAL SYSTEM THE FRONT ALONG THE COAST WILL BEGIN TO MOVE BACK NORTH...KEEPING THE COASTAL AREAS OF MAINE IN LOW CEILINGS AND LIGHT PRECIP. SHORT TERM: THE PERIOD BEGINS WITH VFR AT ALL SITES...BUT EXPECT CONDITIONS TO BECOME MVFR TEMPO IFR IN MODERATE RAIN FOR SITES SOUTH OF HUL BY LATER IN THE NIGHT. THE RAIN CONTINUES INTO FRIDAY MORNING. BY LATER FRIDAY...EXPECT ALL SITES TO BECOME VFR. FOG IS POSSIBLE LATER FRIDAY NIGHT. WHEN THIS FOG BURNS OFF...VFR IS FORECAST FOR THE REMAINDER OF SATURDAY INTO SATURDAY NIGHT. MVFR CIGS ARE LIKELY FOR SUNDAY AT ALL SITES. THIS CONTINUES INTO MONDAY WITH A TEMPORARILY LOWER CONDITIONS IN SHOWERS. && .MARINE... NEAR TERM: THERE IS A SMALL CRAFT IN AFFECT THROUGH 11 PM. WINDS ARE FORECASTED TO SUBSIDE TO LESS THAN 25 KTS BY THEN HOWEVER SEAS WILL REMAIN ABOVE 5 FT. A SMALL CRAFT FOR SEAS MAY BE REQUIRED FROM 11 PM THROUGH AROUND 3 AM. SHORT TERM: NO SCAS ARE ANTICIPATED DURING THE PERIOD. FOG MAY BE A FACTOR LATER THURSDAY NIGHT INTO FRIDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ050>052. && NEAR TERM...NORTON SHORT TERM...MCW LONG TERM...MCW AVIATION...NORTON/MCW MARINE...NORTON/MCW
Hazardous weather outlook, Sep 9, 5:33 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 533 AM EDT WED SEP 9 2015 MEZ001>006-010-031-101200- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- 533 AM EDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ011-015>017-029-030-032-101200- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- NORTHERN WASHINGTON- 533 AM EDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOW PRESSURE TRACKING ALONG A STALLED FRONT WILL BRING A SOAKING RAIN TO DOWNEAST AND PORTIONS OF EAST CENTRAL MAINE THURSDAY NIGHT INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES...WITH LOCALLY GREATER TOTALS...ARE POSSIBLE IN THIS AREA. HOWEVER...THE LOCATION OF THE HEAVIEST RAINS WILL BE DEPENDENT ON THE EVENTUAL LOCATION OF THE STALLED FRONT WHICH IS STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-101200- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 533 AM EDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 9, 3:14 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
314 PM EDT WED SEP 9 2015
MEZ001-092000-
NORTHWEST AROOSTOOK-
314 PM EDT WED SEP 9 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES NORTHWEST OF
DICKEY...OR 16 MILES NORTHWEST OF ALLAGASH...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH...HEAVY RAINFALL...AND DIME SIZE HAIL ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NORTHWEST AROOSTOOK COUNTY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4745 6914 4743 6911 4743 6904 4741 6903
4738 6905 4725 6904 4720 6892 4720 6885
4703 6966 4746 6922
TIME...MOT...LOC 1912Z 254DEG 39KT 4721 6935
HASTINGSSpecial weather statement, Sep 9, 3:55 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT WED SEP 9 2015
MEZ001-002-092045-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
355 PM EDT WED SEP 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
AT 354 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF ALLAGASH TO NEAR ALLAGASH
TOWNSHIP TO 17 MILES EAST OF SAINT PAMPHILE...AND MOVING EAST AT 40
MPH.
WINDS IN EXCESS OF 40 MPH...HEAVY RAINFALL...AND PEA SIZE HAIL ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...ALLAGASH...DEBOULLIE
MOUNTAIN...FRENCHVILLE...NEW CANADA...LILLE...ALLAGASH TOWNSHIP...
FISH RIVER LAKE...DICKEY...CROSS LAKE...MADAWASKA LAKE...
WALLAGRASS...GRAND ISLE...WINTERVILLE...SINCLAIR...SAINT JOHN AND
GUERETTE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4736 6823 4733 6816 4729 6812 4724 6803
4675 6869 4679 6951 4702 6922 4724 6902
4718 6888 4724 6872 4724 6861 4729 6858
4730 6847 4728 6846 4729 6838 4734 6838
4736 6835
TIME...MOT...LOC 1954Z 268DEG 33KT 4720 6890 4703 6913 4685 6936
HASTINGSSpecial weather statement, Sep 9, 4:18 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT WED SEP 9 2015
MEZ003-004-010-092100-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
418 PM EDT WED SEP 9 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PISCATAQUIS AND
SOUTHEASTERN SOMERSET COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS 15 MILES NORTHWEST OF
SEBOOMOOK...OR 27 MILES NORTHEAST OF JACKMAN...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHESUNCOOK...NORTHEAST CARRY...LOBSTER TOWNSHIP...SEBOOMOOK AND
COMSTOCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4608 7019 4620 6945 4593 6937 4590 6966
4598 6969 4596 7013
TIME...MOT...LOC 2017Z 257DEG 27KT 4598 7002
HASTINGSLocal storm report, Sep 9, 4:23 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 SW FORT KENT 47.25N 68.61W
09/09/2015 AROOSTOOK ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1500015
MCWLocal storm report, Sep 9, 4:32 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
432 PM EDT WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 SW FORT KENT 47.25N 68.61W
09/09/2015 AROOSTOOK ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1500015
TREE DOWN ON RT 161
MCWLocal storm report, Sep 9, 4:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 SW FORT KENT 47.25N 68.61W
09/09/2015 AROOSTOOK ME TRAINED SPOTTER
TREE DOWN ON RT 161
&&
MWALKERThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:01 AM EDT | Small Craft Advisory | CAR | 16 hr | |
| Sep 9, 2:37 PM EDT | Special Weather Statement | CAR | 38 min | |
| Sep 9, 3:14 PM EDT | Special Weather Statement | CAR | 46 min | |
| Sep 9, 3:55 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Sep 9, 4:05 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Sep 9, 4:18 PM EDT | Special Weather Statement | CAR | Piscataquis | 42 min |
| Sep 9, 4:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| Sep 9, 4:51 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 54 min |
| Sep 9, 5:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 54 min |
| Sep 9, 5:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Sep 9, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Sep 9, 7:36 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot, Piscataquis | 114 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.